Nasal Glucagon Proves Safe for Kids
New trial data shows it performs just as well as injectable glucagon, and even cuts the risk of nausea.
Glucagon can make the difference between life and death during a severe bout of hypoglycemia, but using it requires someone to mix up and inject the right dosage during a crisis situation. That’s asking a lot, especially of strangers who might not have any medical training or diabetes knowledge. Too often, glucagon isn’t administered until the emergency room, and that can be too late to prevent hospitalization or death.
Locemia Solutions is developing a nasal glucagon delivery system that doesn’t require any mixing or needle jabs. The goal is to expand the field of people who might be able to help in a crisis, says Locemia CEO Claude Piché.
“We’re hoping to make hypoglycemia rescue something that everyone is comfortable doing,” Piche says. “We’re talking about teachers, bus drivers, coaches.”
There is growing clinical evidence that nasal glucagon is safe and effective to use on people with diabetes. Most recently, a T1D Exchange-led study has found nasal glucagon performed just as well as injectable glucagon in correcting low blood sugar levels in children, and actually was less likely than injectable glucagon to cause nausea.
The seven-site study recruited 48 children, ages 4 to 17. Volunteer recruitment was easy, even though the study involved dropping children’s blood sugar levels to 80 mg/dL. That’s because parents understand the importance of creating a better glucagon treatment option, says lead researcher Dr. Jennifer Sherr, a Yale pediatric endocrinologist.
“When you described the study to them, they were so eager to participate,” Dr. Sherr says.
Once children’s rates were dropped to 80 mg/dL, they were given either an injection of traditional glucagon or a puff of nasal glucagon. The study has not yet been published, but the preliminary data suggests that injectable and nasal glucagon performed equally well at bringing blood sugar levels up. However, only about 40% of children experienced nausea after getting a dose of nasal glucagon, in comparison to roughly 60% of children who received injectable glucagon. That’s important because nausea can further disrupt blood sugar levels after a low, creating the possibility of a vicious cycle of blood sugar swings.
Another plus with the nasal glucagon was that it didn’t seem to matter if two or three milligrams of glucagon were administered. Injectable glucagon dosage is typically dependent on the weight of the person with diabetes. Removing the need to determine dosage size removes variables for parents in a panic situation, says Dr. Sherr.
“Parents in times of stress might overdose….or remember (the lower dose) they were first trained on” when their children were younger, she says.
This study builds on earlier trial data that found the nasal glucagon is safe for adults. For adults, the nasal glucagon performed just as well in raising blood sugar levels and caused the same rate of nausea as injectable glucagon. Piché hopes to announce the results of other nasal glucagon trials in September 2015.
Even if trial data shows that nasal glucagon performs just as well as injectable glucagon, it will still be a win for Locemia, and likely for people with diabetes. The more people who can easily administer glucagon, the better, says Piché.
“It’s about trying to make the network (of rescuers) much larger so (a low) is not the big, scary horrible experience that it is today,” Piche says.
In a recent newsletter, Locemia’s product was incorrectly referred to as “inhalable.” We apologize for the error.
Thanks for reading this Insulin Nation article. Want more Type 1 news? Subscribe here.
Have Type 2 diabetes or know someone who does? Try Type 2 Nation, our sister publication.